Thunderstorm Wind, Ellis
- When
- August 5, 9:57 PM CST
- Where
- Ellis County, (Hys)hays Muni Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.850, -99.270
One isolated severe thunderstorm produced high wind in Hays.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One isolated severe thunderstorm produced high wind in Hays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 9:43 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1043 PM CDT Sun Aug 5 2018 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1042 PM CDT Sun Aug 5 2018 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a weak lee side trough of low pressure remains anchored across southeast Colorado into northeast New Mexico. Meanwhile, a weak cold front is pushing slowly southward across extreme northwest Kansas. && .SHORT TERM...(This evening through Monday) Issued at 208 PM CDT Sun Aug 5 2018 Thunderstorms are expected to continue developing this evening across the western high plains due to low level convergence and elevated heating and along a frontal boundary in northwestern Kansas. These storms are expected to propagate into western Kansas after 7 pm, with gusty winds and heavy rain. Some hail to half dollar size or even a little larger is also possible with the strongest storms. This activity will weaken overnight as it heads eastward. It is not clear show far east this convection will get. Lows tonight will be mild in the upper 60s to lower 70s. There is better chance of storms later Monday and Monday night along and behind the cold front. The afternoon and evening storms could contain large hail and damaging winds before the organized cluster of storms arrives from the western high plains overnight. The highest dewpoints will be north of the front. Storms that manage to develop along the front and then end up on the cool side of the boundary will have the best chance of producing the larger hail to golf ball size. The exact position of the front is uncertain since the evolution of prior convection tonight may play a role in boundary placement. .LONG TERM...(Monday night through Sunday) Issued at 208 PM CDT Sun Aug 5 2018 A change to cooler weather can be expected by Monday night and Tuesday in the wake of the front. There is a chance of thunderstorms from late Tuesday night into Wednesday as the next upper level disturbance approaches from the northwest. This system will be approaching in the morning so that storms are possible all day. Weak surface high pressure will build into the central plains by Thursday and Friday along with slightly drier air. The aforementioned upper level system closing off over the Midwest over the weekend will be too far east to bring precipitation to western Kansas; and anything that occurs will be isolated. High temperatures should stay at or just below climatology with upper 80s to near 90 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Aug 5 2018 Widely scattered thunderstorms could impact terminal operations later this evening. Instability is not all that impressive going into this evening so thunder may be fairly isolated. At any rate, is appears GCK/DDC/HYS will mainly be impacted although LBL could also see a few showers and thunderstorms as well. Will carry VCTS at the terminals. Most of the activity will be moving through during the 04z-08z time period. LLWS is also expected to develop late this evening and continue through sunrise. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 95 66 87 / 20 20 50 20 GCK 69 88 64 87 / 20 30 50 20 EHA 69 90 63 86 / 20 30 60 20 LBL 71 96 65 87 / 10 10 50 20 HYS 71 87 66 85 / 40 30 50 10 P28 73 98 71 89 / 10 10 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Finch AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 429 AM CDT Sun Aug 5 2018 KSZ030-031-043>046-061>066-074>081-084>090-060930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 429 AM CDT Sun Aug 5 2018 /329 AM MDT Sun Aug 5 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few thunderstorms may move from eastern Colorado into southwest Kansas late this afternoon. Large dewpoint depressions will favor highly localized high winds. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are likely to develop along a weak cold front Monday afternoon, and a cluster of thunderstorms is likely to move from eastern Colorado into southwest Kansas late Monday and Monday night. Hail up to the size of golfballs and damaging winds are possible with the more intense thunderstorms. Another cluster of thunderstorms may move into far southwest Kansas Tuesday night, and thunderstorms are possible again Wednesday. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 PM CDT in western Kansas from Syracuse to Scott City. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 519 PM CDT SUN AUG 5 2018 KSZ043-044-052315- Lane KS-Scott KS- 519 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN LANE COUNTIES UNTIL 615 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Manning, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Manning, Pendennis, Healy and Shields. LAT...LON 3870 10028 3853 10029 3854 10088 3870 10089 TIME...MOT...LOC 2219Z 267DEG 28KT 3862 10078 GERARD
Special Weather Statement National Weather Service Dodge City KS 555 PM CDT SUN AUG 5 2018 KSZ030-052345- Trego KS- 555 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near Collyer, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer and Voda. LAT...LON 3888 9971 3890 10015 3913 10015 3913 9972 TIME...MOT...LOC 2254Z 266DEG 27KT 3900 10013 GERARD
Special Weather Statement National Weather Service Dodge City KS 854 PM CDT SUN AUG 5 2018 KSZ043-060230- Scott KS- 854 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 930 PM CDT... At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Scott State Lake, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott State Lake and Manning. LAT...LON 3870 10069 3848 10070 3854 10113 3870 10113 TIME...MOT...LOC 0154Z 276DEG 33KT 3868 10110 GERARD
The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782992.